Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

October 11, 2020Rice County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Oct 11, 2020, 11:00 PM CDT for Rice County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2020, 11:00 PM CDT (04:00 UTC)
Expired
Oct 11, 2020, 11:45 PM CDT
In force
45 min
Issued by
NWS Twin Cities, MN

County Rice County, MN

The radar

The Minneapolis radar (KMPX), 45 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-466 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS83 KMPX 120400
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1100 PM CDT Sun Oct 11 2020

MNZ069-070-076-077-120445-
Le Sueur-Dakota-Rice-Scott-
1100 PM CDT Sun Oct 11 2020

...A LINE OF STORMS WILL AFFECT SOUTHWESTERN DAKOTA...EASTERN LE
SUEUR...SOUTHEASTERN SCOTT AND RICE COUNTIES...

At 1100 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Montgomery to Janesville. Movement
was northeast at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Faribault, Northfield, Lakeville, Rosemount, Farmington, New Prague,
Lonsdale, Montgomery, Le Center, Waterville, Webster and Dundas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4456 9372 4473 9312 4452 9303 4420 9305
      4420 9373
TIME...MOT...LOC 0400Z 230DEG 42KT 4448 9365 4412 9367 

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 11, 6:30 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Oct 11, 6:30 PM CDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
630 PM CDT Sun Oct 11 2020

.UPDATE...
Issued at 614 PM CDT Sun Oct 11 2020

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 347 PM CDT Sun Oct 11 2020

Development of storms late this afternoon along the western border
appears to be on track with previous thinking. CAMs are in very
good agreement in general. Most CAMs suggest two lines at first,
which seems to match up with satellite trends this afternoon, and
then eventually one line. A surface low is also evident in east
central South Dakota. A narrow corridor exists with surface dew
points in the upper 50s to lower 60s, which is where the severe
weather is most likely. This low does translate to west central MN
by 7 pm, so a brief tornado cannot be ruled out early, but the
vast majority of concern is damaging wind from bowing segments
along with hail to some extent. SPC discussion describes all of
this very well.

Otherwise, the timing of storms has been slowed a bit from this
morning, with the storms reaching the west metro no earlier than
10 pm, and then Wisconsin after midnight. Light rain will linger
for a few hours, especially in eastern MN and western WI.

Monday will be a mostly sunny day in western MN, with clearing
Monday morning/midday in eastern MN and western WI. West winds
will become gusty, and there may be some fire weather concerns if
temps get a little warmer with lower dew points. For now, relative
humidity levels should drop to 25 to 30 percent. Another trough
approaches quickly Monday night, but it will be weak with no
appreciable effects other than some mid and high level clouds and
a switch in wind direction.

.LONG TERM...(Tuesday through Sunday)
Issued at 347 PM CDT Sun Oct 11 2020

The long term period begins with a large scale trough sliding
eastwards through central Canada with high pressure building to
our west as wide-scale subsidence becomes apparent. This brief
period of high pressure will be short lived as a deepening
shortwave trough pushes into the area by the second half of
Wednesday resulting in another chance for showers across the area.
Compared to yesterday, this area of showers is a bit further
south, affecting mainly central Minnesota, but this trend would be
good to mitigate some of the drought conditions seen across the
area. We once again see a return to wide-scale subsidence behind
this shortwave as the larger trough rotates eastwards across
southeastern Canada, with northwesterly flow aloft keeping
conditions relatively cool and dry.

Cool and dry conditions are expected to remain the case through
the end of the period with high temperatures struggling to get
out of the 40s beginning Thursday and continuing through the
weekend. On the other side of things, low temperatures will be in
the mid 20s to low 30s likely giving us our first stretch of
sustained below freezing conditions for this fall season. Most
areas will likely see below freezing overnight temps except in the
warmer parts of the Twin Cities metro.

Overall weather threat is low for the period, with some showers
possible on Wednesday and maybe a slight chance on Friday, with a
period of cooler weather to go along with this.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 614 PM CDT Sun Oct 11 2020

Strong SSE winds to continue this evening in advance of the
developing line of thunderstorms along the MN/Dakota border. As
the line shifts east, winds will shift to W and NW while still
maintaining the breezy speeds. Have used TEMPO groups to give some
wiggle room for the initiation of the storms into each terminal
with more solid RA/TSRA afterwards. MVFR conditions are likely
with IFR conditions, mainly due to visibility, possible as the
storms move across the area. Lingering showers behind the line
look to develop overnight along with MVFR ceilings in eastern MN
and western WI that will persist through daybreak before VFR
conditions return during the day Monday.

KMSP...Start time of storms into MSP looks to be around 04z with
thunderstorms persisting thru midnight. Showers will linger
overnight along with MVFR ceilings in the 025-030 range (nothing
below 2 kft expected). Conditions will improve out of MVFR range
by late morning, so the MVFR ceilings will remain through the
Monday morning push.

/OUTLOOK FOR KMSP/
Tue...VFR. Wind WNW 10-20 kts.
Wed...Mainly VFR. Chance -RA/MVFR. Wind SE 10-15 kts becoming W.
Thu...VFR. Wind NW 10-20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...TDK
LONG TERM...TDH
AVIATION...JPC
Hazardous weather outlook, Oct 11, 10:08 PM CDT, 52 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1008 PM CDT Sun Oct 11 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
121800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1008 PM CDT Sun Oct 11 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms will continue to slide east through the overnight
hours. While severe weather is no longer expected, the
thunderstorms will contain frequent lightning, gusty winds and
brief heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dry and breezy conditions could lead to elevated fire weather
concerns for Monday afternoon, and also Tuesday, especially
across western Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Oct 11, 7:44 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
744 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     CANBY                   44.71N 96.27W
10/11/2020                   YELLOW MEDICINE    MN   911 CALL CENTER

            FEW POWER POLES DOWN IN CANBY.

&&
Special weather statement, Oct 11, 8:17 PM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
817 PM CDT Sun Oct 11 2020

MNZ042-043-048-049-055>057-064-065-073-120215-
Chippewa-Morrison-Yellow
Medicine-Stearns-Kandiyohi-Renville-Pope-Swift-Redwood-Todd-
817 PM CDT Sun Oct 11 2020

...A LINE OF STORMS WILL AFFECT EASTERN POPE...EASTERN CHIPPEWA...
WESTERN REDWOOD...EASTERN YELLOW MEDICINE...TODD...WESTERN STEARNS...
EASTERN SWIFT...WESTERN MORRISON...NORTHWESTERN RENVILLE AND
KANDIYOHI COUNTIES...

At 816 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 5 miles northeast of Clarissa to near
Sauk Centre to 10 miles west of New London to 6 miles south of
Cottonwood. Movement was northeast at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Sauk Centre and Clarissa around 820 PM CDT.
  Staples, Brooten, Belgrade and Hanley Falls around 830 PM CDT.
  Grey Eagle and Echo around 835 PM CDT.
  Long Prairie and Motley around 840 PM CDT.
  Swanville around 845 PM CDT.
  Sacred Heart around 850 PM CDT.
  Renville around 855 PM CDT.
  Melrose around 900 PM CDT.

These of these storms may intensify, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4636 9467 4631 9455 4633 9443 4629 9435
      4621 9440 4615 9434 4568 9455 4419 9539
      4420 9558 4420 9559 4462 9561 4464 9574
      4527 9538 4576 9518 4576 9514 4637 9496
TIME...MOT...LOC 0116Z 225DEG 36KT 4618 9485 4578 9502 4533 9514 4452
9562

Borghoff
Special weather statement, Oct 11, 9:06 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
906 PM CDT Sun Oct 11 2020

MNZ043-049-050-058-120245-
Benton-Morrison-Stearns-Meeker-
906 PM CDT Sun Oct 11 2020

...A LINE OF STORMS WILL AFFECT NORTHERN MEEKER...WESTERN BENTON...
CENTRAL STEARNS AND SOUTHWESTERN MORRISON COUNTIES...

At 906 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Upsala to near Paynesville to
Atwater. Movement was east at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Upsala around 910 PM CDT.
  Richmond and Bowlus around 920 PM CDT.
  Watkins around 925 PM CDT.
  Little Falls, Cold Spring and Royalton around 930 PM CDT.
  Litchfield around 935 PM CDT.
  Rockville around 940 PM CDT.
  Waite Park, Dassel and Pierz around 945 PM CDT.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4598 9410 4546 9416 4531 9423 4531 9425
      4509 9432 4506 9475 4534 9476 4578 9465
      4590 9465
TIME...MOT...LOC 0206Z 257DEG 26KT 4586 9456 4539 9464 4513 9478

Borghoff
Special weather statement, Oct 11, 10:44 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1044 PM CDT Sun Oct 11 2020

MNZ060-068-069-120430-
Hennepin-Carver-Scott-
1044 PM CDT Sun Oct 11 2020

...A LINE OF STORMS WILL AFFECT HENNEPIN...EASTERN SCOTT AND
SOUTHEASTERN CARVER COUNTIES...

At 1043 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Orono to near Victoria to Jordan.
Movement was northeast at 40 mph.

Wind gusts up to 50 mph are possible with these storms. A wind gust
of 50 mph was measured by a personal weather station in Victoria.

These storms will be near...
  Chanhassen, Orono, Minnetrista and Maple Plain around 1050 PM CDT.
  Mound, Medina, Independence and Excelsior around 1055 PM CDT.
  Prior Lake and Wayzata around 1100 PM CDT.
  Maple Grove, Shakopee, Savage and Corcoran around 1105 PM CDT.
  Eden Prairie around 1110 PM CDT.

Other locations impacted by these storms include Medicine Lake,
Robbinsdale, Crystal Airport, Mn Valley State Rec Area, Greenwood,
Deephaven, Flying Cloud Airport, Credit River, Woodland and Osseo.

LAT...LON 4455 9372 4498 9372 4522 9343 4510 9328
      4479 9333 4467 9333
TIME...MOT...LOC 0343Z 213DEG 35KT 4497 9367 4484 9367 4466 9367

Borghoff
Local storm report, Oct 11, 10:50 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1050 PM CDT SUN OCT 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     TSTM WND GST     2 WSW VICTORIA          44.86N 93.69W
10/11/2020  M50 MPH          CARVER             MN   MESONET

            MESONET STATION EW2706 VICTORIA.

&&

BORGHOFF
Special weather statement, Oct 11, 11:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1100 PM CDT Sun Oct 11 2020

MNZ069-070-076-077-120445-
Le Sueur-Dakota-Rice-Scott-
1100 PM CDT Sun Oct 11 2020

...A LINE OF STORMS WILL AFFECT SOUTHWESTERN DAKOTA...EASTERN LE
SUEUR...SOUTHEASTERN SCOTT AND RICE COUNTIES...

At 1100 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Montgomery to Janesville. Movement
was northeast at 50 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Faribault, Northfield, Lakeville, Rosemount, Farmington, New Prague,
Lonsdale, Montgomery, Le Center, Waterville, Webster and Dundas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4456 9372 4473 9312 4452 9303 4420 9305
      4420 9373
TIME...MOT...LOC 0400Z 230DEG 42KT 4448 9365 4412 9367

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 7:28 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd47 min
Oct 11, 8:04 PM CDTTornado WarningMPXKandiyohi, Pope, Stearns13 min
Oct 11, 8:17 PM CDTSpecial Weather StatementMPXKandiyohi, Todd58 min
Oct 11, 8:25 PM CDTSevere Thunderstorm WarningMPXRedwood, Renville, Yellow Medicine27 min
Oct 11, 9:06 PM CDTSpecial Weather StatementMPXMeeker, Stearns39 min
Oct 11, 10:44 PM CDTSpecial Weather StatementMPXHennepin, Scott46 min
Oct 11, 11:11 PM CDTSpecial Weather StatementMPXAnoka, Ramsey, Washington34 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.